To date, an estimated 60,000 patients have been exposed to immunotherapy in some form, and that number continues to grow as the number of FDA indications for these treatments increases. But immunotherapy toxicities can significantly impact how patients interact with family and friends, as well as how they see themselves personally and professionally.
For example, cutaneous side effects alone can include maculopapular rash, Stevens-Johnson syndrome, bullous pemphigoid, vitiligo, and alopecia. In the case of serious drug-related adverse events, patients are much more likely to discontinue therapy, thereby forgoing the benefits of the drug altogether, but even if a rash is not life-threatening, it can take a huge toll on a patient's quality of life.
"If a patient is scratching and driving herself crazy, she's probably not going to get dressed and go to work that day, or she may feel that a rash is cosmetically bothersome," she said. "When it comes to rash, it's not just a matter of giving that patient some topical steroids and Benadryl and saying 'good luck.' It's thinking about the other dimensions of that patient's life that are being affected by their side effect."
New drug combinations with promising response rates are often reported as being well tolerated, but according to Dr Freeman, the definition of "well tolerated" is far too vague. "I'm not really sure what our watermark is for well tolerated—everyone on the treatment lives? We may need to rethink our definition," she added.
In an EORTC trial of high-dose adjuvant ipilimumab in patients at high risk for second melanoma, nearly 50% of patients dropped out of the trial because of side effects. But although there were "statistically significantly different" health-related quality-of-life scores between patients on ipilimumab versus those on placebo—particularly for measurements of diarrhea and insomnia—the researchers determined that the scores "were not clinically relevant."
"I don't really know what 'clinically relevant' would mean, unless it's to say those patients didn't stop treatment, but those side effects are clinically relevant to those patients," she said. According to Dr Freeman, patients often divulge that relevant information to their nurses and nurse navigators, and that information should be used in informing decisions about a course of treatment, taking into consideration a patient's treatment goals.
Conversations about treatment selection should take into consideration how willing a patient is to invest his or her quality of life in exchange for an expected benefit, she said. Patients and caregivers should be educated about the appropriate management of immune-related adverse events and warned that these might occur long after the completion of therapy. "The uncertainty that we have to grapple with when it comes to these side effects is a little daunting," she noted. "But you just have to prepare to be unprepared."
"We're at such an interesting, important, and proliferative time in cancer care, and we're creating millions of survivors," she said. "But we can't forget that those people are going to need care long after their scans have been viewed and their infusions have been checked off."